Massachusetts, 2024

Wildfire in Massachusetts, November 8, 2024

November 8, 2024 · NWS ALY · 1 event in 1 county or zone

The combination of very dry conditions and gusty winds resulted in the spread of a brush fire in the town of Pittsfield, MA on November 8, 2024. The fire spread rapidly to two nearby homes, both of which sustained significant damage before becoming quickly contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of very dry conditions and gusty winds resulted in the spread of a brush fire in the town of Pittsfield, MA on November 8, 2024. The fire spread rapidly to two nearby homes, both of which sustained significant damage before becoming quickly contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 8, 12:33 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 8, 12:33 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1233 PM EST Fri Nov 8 2024

.SYNOPSIS...
An upper level disturbance and a cold front will
increase clouds this afternoon and bring isolated to scattered
showers north and west of the Capital Region with brisk conditions.
Winds will diminish tonight into Saturday, as high pressure builds
in with seasonably cold and dry weather to open the weekend. An
approaching low pressure system will bring showers to the region
late Sunday into early Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
.UPDATE...As of 1233 PM EST...An upper level disturbance and a
sfc trough/secondary cold front continues to move across eastern
NY and western New England early this afternoon. The winds have
increased to 10-20 mph from the W/NW with gusts 25-39 mph noted
in the NYS mesonet. The strongest gust of 39 mph was noted at
Cold Brook. Bennington, VT (KDDH) also gusted to 38 mph. The
deeper mixing to H900 or 3 kft AGl will still allow for gusts
25-40 mph for most of the afternoon, especially channeling down
the Mohawk Valley into the Capital Region, Berkshires and
southern VT. Also gusty winds will be over the Catskills and on
the east side of the southern Adirondacks.

Some light rain showers/sprinkles will develop across the
southern Adirondacks and spread east/southeast into the Mohawk
Valley, Lake George Region, southern VT and the Capital District
this afternoon. Temps will still run slightly above normal, but
be more seasonable with mid 40s to lower/mid 50s over the mtns,
and mid 50s to mid 60s in the valleys. Pockets of upper 60s are
possible in the mid Hudson Valley.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A few lingering rain showers will be possible prior to midnight,
especially across the SW Adirondacks, southern VT, and the
eastern Catskills. Across higher terrain areas mainly above 1500
feet, a changeover to snow will be possible with some scattered
coatings to less than one half inch of snowfall. Gusty winds
will persist this evening, with some gusts of 30-40 mph
remaining possible, especially across the Capital Region and
Berkshires, with winds gradually decreasing later at night. Lows
mainly in the mid 20s to lower/mid 30s.

Mostly sunny skies expected Saturday, with breezy conditions in
the morning before winds diminish in the afternoon. Some gusts
up to 25 mph will be possible in the morning across the
Berkshires. Highs in the mid 40s to lower/mid 50s, except for
upper 30s across higher terrain of the southern
Adirondacks/southern VT.

Clear and cold for Sunday night, with some of the coldest temps
for the fall thus far, with mid teens to lower 20s expected
across much of the southern Adirondacks and upper Hudson Valley,
and mid/upper 20s elsewhere.

Some morning sunshine on Sunday followed by increasing afternoon
clouds. Some showers may develop toward sunset for areas mainly
west of the Hudson River. Can not rule out some snow/sleet mixed
in at precipitation onset across higher terrain areas of the
southern Adirondacks/southern VT. Highs mainly in the mid 40s to
lower 50s. Showers continue Sunday night, with most likely
amounts of 0.10-0.25" for the region.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Some lingering showers Monday into Tuesday, especially areas
north of I-90 as an upper level disturbance combines with some
lake moisture. Mild temperatures Monday with highs reaching the
lower/mid 60s in some valley areas and 50s for most higher
elevations, cooling to 40s and 50s for Tuesday. Overnight lows
Monday night in the mid 30s to lower 40s.

Fair weather with seasonably cool temperatures for Wednesday,
then another chance for widespread showers arrives for Thursday
ahead of a cold front and amplifying upper level trough. Highs
mainly in the mid 40s to lower/mid 50s, with nighttime lows
Wednesday night in the 20s to lower 30s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
All TAF sites currently seeing VFR conditions, which should persist
through at least the end of the TAF period. BKN to SCT clouds
between 4000-5000 ft expected at GFL/ALB/PSF with mainly clear skies
at POU through this afternoon and evening. Cloud coverage diminishes
overnight, although this will take longer at PSF with upslope flow.
VFR conditions continue through the night and tomorrow morning with
just a few mid-level clouds around. Winds will be at 10-20 kt from
the west with gusts up to 30 kt this afternoon and early evening,
before becoming north/northwesterly at 10-15 kt with gusts of 25 to
30 kt shortly after sunset. Gusty winds continue at ALB/PSF through
the night, but gusts diminish at GFL and POU after 06 to 08z.
Tomorrow morning will be breezy at all terminals with northwest wind
gusts up to 15 kt at GFL/POU and 15 to 20 kt at ALB/PSF. Winds begin
to weaken slightly towards the end of the TAF valid period as high
pressure builds in from the west.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: High Operational Impact. Definite SHRA.
Veterans Day: Moderate Operational Impact. Chance of SHRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A Red Flag Warning is in effect for Litchfield County
Connecticut and Berkshire County Massachusetts for today based
on collaboration with the National Weather Service at Norton and
their state partners. A Special Weather Statement was issued
for today for the mid Hudson Valley, eastern Catskills,
Taconics and Capital District based on collaboration with NYS
fire weather contacts.

A drier air mass today will allow for lower RH values of 30 to
50 percent for areas along and south of I-90, and 50-70 percent
readings to the north. In addition, gusty west to northwest
winds may reach 25-35 mph with isolated higher gusts, especially
this afternoon.

The winds will diminish tonight with the RH values recovering
to 60 to 90 percent. RH values will lower to 30 to 55 percent on
Saturday afternoon. West to northwest winds may be somewhat
gusty Saturday morning, especially across the Berkshires where
gusts of 20 to 25 mph are possible. However, winds are expected
decrease 10 mph or less during the afternoon hours.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning until 6 PM EST this evening for CTZ001-013.
NY...None.
MA...Red Flag Warning until 6 PM EST this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...KL/Wasula
SHORT TERM...KL
LONG TERM...KL
AVIATION...Main
FIRE WEATHER...KL/Wasula
Hazardous weather outlook, Nov 8, 3:53 AM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
353 AM EST Fri Nov 8 2024

NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013>015-091200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
353 AM EST Fri Nov 8 2024

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-091200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
353 AM EST Fri Nov 8 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Berkshire

When
November 8, 4:00 PM EST to 5:30 PM EST
Where
Northern Berkshire forecast zone
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2024Every state in 2024This day in weather historyWarnings in Massachusetts, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219234.